[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.21. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 13, 1975

Chlorthalidone-Induced Hypercalcemia

Author Affiliations

Beilinson Medical Center Petah Tikva, Israel

JAMA. 1975;231(2):134. doi:10.1001/jama.1975.03240140008004
Abstract

To the Editor.—  In the July 15 issue of The Journal (229:267, 1974), Palmer described a patient with hypercalcemia, presumedly secondary to chlorthalidone (Hygroton) administration. Previous reports have shown that thiazides and chlorthalidone can cause permanent hypercalcemia in patients with hyperparathyroidism.1,2 Adams et al3 suggested a provocative test with thiazides for the diagnosis of hyperparathyroidism in patients suffering from nephrolithiasis and hypercalciuria.Since the pharmacological action of chlorthalidone is similar to that of thiazides, we wonder whether the patient described by Palmer has normocalcemic hyperparathyroidism. If that be the case, the observed hypercalcemia may represent a reaction to chlorthalidone in a hyperparathyroid patient.

×